Unique Case Documents Involution of Nevi on BRAF/MEK Inhibitors

November 14, 2014
Susan M. Swetter, MD
Susan M. Swetter, MD

In this interview we discuss a patient who experienced regression of BRAF-inhibitor-induced eruptive melanocytic nevi following concomitant addition of a MEK inhibitor.

Susan M. Swetter, MD, professor of dermatology and director of the pigmented lesion and melanoma clinic at Stanford University Medical Center and Cancer Institute, and colleagues recently published a case report in JAMA Dermatology discussing a patient with regression of BRAF-inhibitor-induced eruptive melanocytic nevi following concomitant addition of a MEK inhibitor. Today we are speaking with Dr. Swetter about this unique case.

  -Interviewed by Leah Lawrence 

Cancer Network: Dr. Swetter, can you describe some of the typical cutaneous adverse events seen in patients assigned to BRAF inhibitors?

Dr. Swetter: The reaction we see in almost all patients on the BRAF inhibitors is actually extreme photosensitivity, and this is UVA induced so we need to emphasize the use of broad-spectrum sunscreens in our patients. The photosensitivity, which can cause burning and stinging of the skin within minutes of ultra violet A exposure, can actually necessitate dose reductions of vemurafenib and dabrafenib.

We also tend to see psoriasis, which is dry skin that tends to be diffuse on the body, and alopecia, which is the thinning of the scalp, hair, and eyebrows due to telogen effluvium. Hair textural changes can also occur on a BRAF inhibitor. The side effect that has gotten the most attention is actually squamoproliferative lesions on the BRAF inhibitors and these range from benign skin papillomas to warts to hyperkeratosis to full blown cutaneous squamous cell carcinoma, particularly the keratoacanthoma type, and that is a subtype that tends to have a crater form appearance in the nodule and erupts quickly.

The cutaneous squamous cell carcinoma or keratoacanthomas actually occur in about 13% to 26% of patients, and we do see an increased risk of those in patients with a history of prior nonmelanoma skin cancer, those with significant actinic damage, and generally older aged individuals. Less commonly on the BRAF inhibitors we have seen erythema nodosum, eruptive melanocytic nevi, which occurred in our young patient, as well as atypical melanocytic proliferations including melanoma. There is also the possibility of cystic acneiform lesions of the face and hyperkeratotic tender palmoplantar lesions on the BRAF inhibitors.

Cancer Network: Discuss briefly with us this case. What makes this patient unique? When did she begin to see regression of her nevi?

Dr. Swetter: Our case was unique due to the initial eruption of melanocytic nevi on vemurafenib, the BRAF inhibitor. This phenomenon has also been observed in patients on other kinase inhibitors such as sorafenib, but only occurs in about 10% of cases, according to the published literature.

The patient’s eruptive nevi occurred early in her course of the BRAF inhibitor, in the first 3 months, and they appeared to stabilize in number and character by about 6 to 8 months of therapy. This is what we often see for other cutaneous side effects of BRAF inhibitors. In other words, the tendency to get squamous cell carcinomas and so on, tends to stabilize after about 6 months. Given our patient’s young age and lack of significant sun damage, we didn’t observe any development of cutaneous squamous cell carcinoma or precancerous skin lesions such as actinic keratosis.

What was even more unusual in our patient was the change in her nevi once the MEK inhibitor was added. This agent was added due to the fact that she broke through, in other words progressed with her metastatic melanoma, on the BRAF inhibitor alone.

Once the MEK inhibitor was added there was prompt onset of nevus fading or what we call involution of nevi. When we asked the patient when this started, it occurred about 2 to 3 months into the BRAF inhibitor/MEK inhibitor combination therapy. By 16 months or so, all of her eruptive nevi and many of her pre-existing nevi had completely involuted. Also of interest was that on the combination therapy our patient’s other skin side effects also resolved, mainly her extreme photosensitivity and the alopecia. She had thick scalp hair and eyebrow regrowth.  Also, her skin dryness and diffuse scalp scale went away on the combination therapy, which was remarkable to witness because all of these had caused her significant morbidity while on the BRAF inhibitor alone.  

Cancer Network: What do you are your colleagues theorize could be the cause of the regression the patient had on combined therapy?

Dr. Swetter: When we talk about melanocytic nevi they are actually dynamic lesions that are believed to undergo three phases in their natural history: the first is inception to growth, the second is a resting phase, and the third is involution where they totally disappear. Nevi are thought to regress from mechanisms related to immune surveillance in the host.

Two possible mechanisms to explain the nevus involution in our patient include an intrinsic mechanism, and this is where the combination regimen of BRAF and MEK inhibition blocks downstream signaling in the MAP kinase pathway and this results in regression of the nevi that were dependent on the MAP kinase activation. We think the main cause of the patient’s eruptive nevi to begin with, when she was on the BRAF inhibitor alone, is this paradoxical activation of MAP kinase signaling and the pathway. We believe that if you block the downstream signaling with a MEK inhibitor it could lead to involution of all types of nevi. We did witness in our patient involution of her eruptive nevi that had developed on vemurafenib as well as the baseline nevi that she had before she was treated with vemurafenib.

The other possibility is more of an extrinsic mechanism in which the nevi could express new cell surface signals in the presence of both the BRAF and MEK inhibitor combination therapy. This would essentially target those nevi for subsequent immune mediated destruction by the host.

Cancer Network: What then might be next steps in researching the phenomena you and your colleagues observed?

Dr. Swetter: Our case is the first one to our knowledge in which a patient demonstrated fading and apparent involution of eruptive nevi on the combination of BRAF and MEK inhibitor therapy. Ideally, we would have liked to biopsy the patient’s nevi as they developed on vemurafenib to test for the BRAF mutation, which, in general, we would not expect to be positive. In addition, we would have liked to perform immunohistochemical and molecular analysis on the patient’s nevi, particularly as they progressed, including potential molecular studies, gene expression profiling, or gene sequencing. However, we were unable to do this as our patient declined any biopsy procedures throughout her treatment course related to the development or regression of her nevi.

What this case tells us is that skin can serve as a model for demonstrating the effects of targeted therapies on normal cells, such as melanocytic nevi, and if we understand the biologic mechanisms in skin cells better this can shed light on what or how adverse events can develop in other tissues in the body. We believe that further research on the skin findings associated with combining some of these newer melanoma targeted therapies and targeted immunotherapies could also increase our understanding of how these agents act together to treat cancer.

Cancer Network: Dr. Swetter, thank you for taking the time to discuss this case with us today.

Dr. Swetter: It was my pleasure, thank you for inviting me.